August 21, 1972

Pulmonary Edema and Oral Ingestion of Methadone

Author Affiliations

Baylor College of Medicine Houston

JAMA. 1972;221(8):915. doi:10.1001/jama.1972.03200210059020

To the Editor.—  Kjeldgaard et al (218:882, 1971) reported a case of acute pulmonary edema in a former heroin addict following oral ingestion of 80 mg of methadone hydrochloride. They found no other reports of similar nature. Since then, we have discovered a report by Gardner1 who noted occurrence of death in 12 patients due to overdose with methadone. All these patients were reported to have had acute pulmonary edema terminally, and a majority had taken the drug orally. We have recently treated a patient of similar nature and would like to add this case report to the literature.

Report of a Case.—  A 17-year-old youth was brought by his family to the Ben Taub General Hospital unconscious. According to the mother, the patient complained of flu-like symptoms early that morning and took two pills from a bottle of "aspirin," later identified as 10-mg tablets of methadone hydrochloride. Three